Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Wakefield, VA

August 11, 20126 counties in Virginia

NWS Wakefield, VA issued this special weather statement at Aug 11, 2012, 7:21 PM EDT for 6 counties in Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2012, 7:21 PM EDT (23:21 UTC)
Expired
Aug 11, 2012, 7:45 PM EDT
In force
24 min
Issued by
NWS Wakefield, VA

Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, Gloucester County, VA, Mathews County, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 54 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WWUS81 KAKQ 112321
SPSAKQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
721 PM EDT SAT AUG 11 2012

VAZ073-084-086-090-091-093>095-112345-
GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN
VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-YORK VA-
721 PM EDT SAT AUG 11 2012

...SHOWERS AND THUNDERSTORMS MOVING ACROSS THE MIDDLE PENINSULA...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM HAYES TO 
RESCUE...OR FROM 5 MILES SOUTHEAST OF GLOUCESTER COURTHOUSE TO 
SMITHFIELD...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR...
  TABB AROUND 725 PM EDT...
  NORTHAMPTON AROUND 730 PM EDT...
  POQUOSON AROUND 735 PM EDT...
  MATHEWS AROUND 740 PM EDT...
  NEW POINT COMFORT AROUND 745 PM EDT...

THE COMBINATION OF LOCALLY HEAVY DOWNPOURS ALONG WITH THE RAINFALL 
FROM PREVIOUS THUNDERSTORMS WILL RESULT IN WILL CAUSE PONDING OF 
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND 
FLOOD PRONE AREAS.

LAT...LON 3731 7626 3737 7640 3727 7634 3723 7649
      3723 7638 3712 7627 3696 7626 3700 7633
      3697 7644 3704 7650 3697 7651 3697 7663
      3705 7661 3701 7656 3705 7652 3710 7660
      3728 7655 3726 7652 3746 7654 3748 7626

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 4:43 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 4:43 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
443 PM EDT SAT AUG 11 2012

.SYNOPSIS...
LOW PRESSURE LIFTS NORTH OVER THE GREAT LAKES TONIGHT AS A COLD
FRONT SLOWLY MOVES EAST ACROSS THE MID ATLANTIC INTO SUNDAY. HIGH
PRESSURE BUILDS IN FROM THE WEST SUNDAY NIGHT AND MONDAY. ANOTHER
COLD FRONT APPROACHES FROM THE WEST TUESDAY AND CROSSES THE REGION
TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE OVERALL PATTERN ACROSS EASTERN NORTH AMERICA REMAINS RATHER
STAGNANT THIS AFTERNOON WITH A VERTICALLY STACKED LOW PRESSURE
SYSTEM OVER THE EASTERN GREAT LAKES AND A QUASI-STATIONARY COLD
FRONT ALIGNED ALONG THE APPALACHIANS. THE SHARPENING OF THE UPPER
TROUGH OVER THE OHIO VALLEY COMBINED WITH STRONG HIGH PRESSURE OVER
THE WESTERN ATLANTIC HAS RESULTED IN A 100KT JET CORE ALIGNED
SSW-NNE AND CENTERED OVER THE NORTHERN MID ATLANTIC. THIS HAS PLACED
PORTIONS OF THE LOCAL AREA UNDER VERTICAL ASCENT ASSOCIATED WITH THE
RRQ OF THE JET. THIS COMBINED WITH PW VALUES AROUND 2.0IN HAS
RESULTED IN THUNDERSTORMS WITH LOCALLY HEAVY RAIN LATE THIS
AFTERNOON FROM THE SW PIEDMONT COUNTIES TO THE EASTERN SHORE.

A SLIGHT EASTWARD SHIFT SHOULD OCCUR THROUGH THE EVENING AND
OVERNIGHT HOURS. THUNDER SHOULD DIMINISH WITH THE LOSS OF SOLAR
HEATING...BUT LIKELY POPS WILL BE MAINTAINED MAINLY EAST THROUGH THE
EVENING AND OVERNIGHT HOURS. LOW TEMPERATURES SHOULD RANGE FROM THE
MID 60S NW TO THE LOW 70S SE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
THE COLD FRONT SLOWLY CROSSES THE MID ATLANTIC SUNDAY MORNING AND
SHOULD BE OFF THE COAST BY SUNDAY AFTERNOON. CHANCE POPS WILL BE
MAINTAINED EAST IN THE MORNING AND A GRADUAL CLEARING TREND SHOULD
OCCUR WEST TO EAST EVIDENCED BY DRIER AIR MOVING IN ALOFT AND THE
FLOW BECOMING WESTERLY AS THE TROUGH AXIS MOVES OFF THE COAST. HIGH
TEMPERATURES SHOULD RANGE FROM THE UPPER 80S W...TO THE LOW TO MID
80S ALONG THE COAST.

HIGH PRESSURE PREVAILS SUNDAY NIGHT AND MONDAY. MEANWHILE...ANOTHER
TROUGH DIGS ACROSS THE MIDWEST AND LIFTS ACROSS THE GREAT LAKES
TUESDAY WITH THE ASSOCIATED COLD FRONT APPROACHING FROM THE WEST.
THIS WILL INTRODUCE CHANCE POPS TO THE WESTERN COUNTIES TUESDAY
AFTERNOON. OTHERWISE...THE REMAINDER OF THE PERIOD SHOULD BE DRY
WITH THE EXCEPTION OF LATE MONDAY NIGHT WHERE THERE IS SOME
SUGGESTION THAT LIGHT ISENTROPIC MAY PRODUCE SLIGHT CHANCE POPS
ACROSS THE EAST.

HIGH TEMPERATURES MONDAY SHOULD BE IN THE UPPER 80S TO AROUND
90...AND IN THE LOW 90S TUESDAY. LOW TEMPERATURES SHOULD PRIMARILY
BE IN THE MID 60S W...TO AROUND 70 E.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WILL GO WITH A COMBINATION OF THE 12Z ECMWF/GFS FOR THE EXTENDED
PERIOD. FAIRLY PROGRESSIVE PATTERN EXPECTED FOR THE AREA WITH ONE
COLD FRNT PUSHING OFF THE CST WED AFTN...FOLLOWED BY HI PRES WED NGT
INTO ERLY FRI. THEN...A STRNGER COLD FRNT WILL PUSH INTO AND ACRS
THE REGION FRI NGT THRU SAT. LINGERING SLGT OR SML CHC POPS...ESPLY
IN THE ERN CNTIES...WED MORNG. THEN...CHC POPS FRI AFTN THRU SAT
WITH THE STRNGER COLD FRNT. MIN TEMPS WILL GENERALLY RANGE FM THE
MID 60S TO LWR 70S THRU THE PERIOD. MAX TEMPS WILL BE IN THE MID 80S
TO NEAR 90 WED THRU FRI...AND IN THE 80S SAT.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
SW FLOW CONTINUES ACROSS AREA. WINDS ARE EXPECTED TO BECOME GUSTY
15-20 KT THRU THE AFTN. LOTS OF MOISTURE CONVERGING FROM THE GULF
AND THE ATL OVER THE CAROLINAS AND MOVG QUICKLY TO THE N. BANDS OF
SHOWERS AND TSTMS ARE STREAMING NORTH AND AFFECTING MOSTLY SE VA
BUT WILL SPREAD OVER CENTRL VA AND NORTH DURING THE AFTN/EVENING.
GENERALLY EXPECT ALL THE TERMINALS TO EVENTUALLY BE AFFECTED BY
CONVECTION AS THE AIRMASS IS VERY MOIST AND UNSTABLE. A FRONT
EXTENDS THRU THE PIEDMONT AND IS MOSTLY STNRY.

COLD FRONT TO THE WEST WILL MOVE VERY LITTLE TODAY AND LIKELY PUSH
PAST RIC DURING THE OVERNIGHT.

SLOW CLEARING LATE SAT NIGHT INTO SUNDAY WITH FRONT SLOWLY
CROSSING IN FROM THE WEST. WILL LKLY SEE SOME MVFR/IFR EARLY WITH
CLEARING SUNDAY MORNING INLAND. GRADUAL IMPROVEMENT SUNDAY WITH
MAINLY VFR CONDS SUNDAY NIGHT-TUESDAY.

&&

.MARINE...
WILL MAINTAIN SCA HEADLINES FOR THE CHES BAY/CURRITUCK SND UNTIL
MIDNGT...AND INTO SUN MORNG FOR THE ENTIRE CSTL WTRS DUE TO SSW
WNDS 15 TO 25 KT IN ADVANCE OF COLD FRNT. CALMER CONDITIONS
EXPECTED SUN AFTN THRU MON NGT...AS HI PRES BLDS INTO THE AREA
THEN OFF THE CST. SSW WNDS 10 TO 15 KT (LIKELY BELOW SCA CRITERIA)
TUE AND TUE NGT IN ADVANCE OF NEXT COLD FRNT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>634.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT SUNDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...TMG
AVIATION...JEF
MARINE...TMG
Hazardous weather outlook, Aug 11, 4:14 PM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT SAT AUG 11 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-122015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
414 PM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...MAINLY ACROSS
EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL AND LOCALLY GUSTY WINDS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-122015-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
414 PM EDT SAT AUG 11 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ635>638-122015-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
414 PM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE
EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-122015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
414 PM EDT SAT AUG 11 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 5:37 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
537 PM EDT SAT AUG 11 2012

VAZ063-064-072>077-112200-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
537 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHERN NECK...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 8 MILES NORTHEAST OF COLES
POINT TO AYLETT...OR FROM LEXINGTON PARK TO SAINT STEPHENS
CHURCH...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...SAINT STEPHENS CHURCH AROUND 545 PM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30
MPH... AND HEAVY RAINFALL WITH THESE STORMS.  PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3818 7687 3817 7684 3817 7675 3816 7660
      3811 7659 3808 7653 3803 7650 3802 7646
      3801 7645 3761 7717 3814 7710 3820 7690

44
Special weather statement, Aug 11, 5:39 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT SAT AUG 11 2012

MDZ021-023-112215-
DORCHESTER MD-SOMERSET MD-
539 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORMS MOVING ACROSS THE LOWER MARYLAND EASTERN
SHORE...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTH OF
CAMBRIDGE TO 32 MILES SOUTHWEST OF CAMBRIDGE...OR FROM 5 MILES NORTH
OF CAMBRIDGE TO 7 MILES SOUTHEAST OF LEXINGTON PARK...MOVING NORTH
AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  HONGA AROUND 545 PM EDT...
  WOOLFORD AROUND 605 PM EDT...
  TAYLORS ISLAND AROUND 610 PM EDT...
  LLOYDS AROUND 615 PM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30
MPH... AND HEAVY RAINFALL WITH THESE STORMS.  PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3871 7581 3862 7576 3823 7597 3823 7598
      3831 7604 3808 7605 3808 7606 3817 7610
      3822 7604 3832 7627 3849 7635 3853 7623
      3854 7622 3853 7628 3864 7617 3860 7616
      3858 7603 3868 7594

44
Special weather statement, Aug 11, 6:00 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EDT SAT AUG 11 2012

NCZ012>016-030>032-VAZ088-092-093-096-097-112230-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD NC-ISLE
OF WIGHT VA-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-SOUTHAMPTON
VA-SUFFOLK VA-SUSSEX VA-
600 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST ACROSS SOUTHERN
VIRGINIA AND NORTHERN NORTH CAROLINA...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM IVOR TO 21 MILES SOUTH OF
LEWISTON WOODVILLE...OR FROM 9 MILES SOUTHEAST OF WAKEFIELD TO 14
MILES WEST OF WILLIAMSTON...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  RODUCO AROUND 605 PM EDT...
  GATES AROUND 610 PM EDT...
  GATESVILLE AROUND 615 PM EDT...
  ISLE OF WIGHT AROUND 620 PM EDT...
  WINDSOR AROUND 625 PM EDT...
  COLERAIN AROUND 630 PM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40
MPH... AND HEAVY RAINFALL WITH THESE STORMS.  PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3590 7693 3585 7704 3594 7705 3593 7719
      3607 7734 3611 7725 3618 7732 3640 7710
      3692 7706 3695 7647 3691 7643 3641 7649
      3605 7669 3628 7669 3622 7674 3603 7670
      3586 7679 3582 7686

44
Special weather statement, Aug 11, 6:30 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
630 PM EDT SAT AUG 11 2012

NCZ013>017-030>032-VAZ092-093-095>098-112300-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD NC-ISLE
OF WIGHT VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS
NC-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
630 PM EDT SAT AUG 11 2012

...THUNDERSTORMS APPROACHING SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA....

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF THUNDERSTORMS FROM ISLE OF WIGHT TO 11 MILES SOUTHWEST
OF WINDSOR...OR FROM 5 MILES NORTHEAST OF WINDSOR TO 6 MILES
NORTHWEST OF WILLIAMSTON...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  SUNBURY AROUND 635 PM EDT...
  COLERAIN AROUND 640 PM EDT...
  CRITTENDEN AROUND 645 PM EDT...
  TYNER AROUND 650 PM EDT...
  VALHALLA AROUND 655 PM EDT...
  DEEP CREEK AROUND 700 PM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30
MPH... AND HEAVY RAINFALL WITH THESE STORMS.  PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3593 7719 3601 7723 3646 7684 3694 7686
      3690 7640 3694 7617 3645 7614 3617 7625
      3609 7623 3619 7646 3610 7630 3610 7629
      3600 7652 3603 7665 3615 7672 3628 7669
      3621 7675 3601 7667 3589 7672

44
Special weather statement, Aug 11, 6:58 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
658 PM EDT SAT AUG 11 2012

NCZ013>017-030>032-102-VAZ093>098-112345-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK
VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
658 PM EDT SAT AUG 11 2012

...THUNDERSTORMS TO MOVE ACROSS TIDEWATER AND THE NORTHERN OUTER
BANKS...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF THUNDERSTORMS FROM CHURCHLAND TO WINDSOR...MOVING EAST
AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR...
  ROCKYHOCK AROUND 705 PM EDT...
  NORFOLK NAS AROUND 710 PM EDT...
  WARDS CORNER AROUND 715 PM EDT...
  OCEAN VIEW AROUND 720 PM EDT...
  TAR CORNER AROUND 725 PM EDT...
  PIERCEVILLE AROUND 730 PM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30
MPH... AND HEAVY RAINFALL WITH THESE STORMS.  PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3593 7710 3649 7652 3697 7650 3694 7600
      3610 7579 3630 7618 3629 7620 3615 7605
      3617 7625 3609 7621 3609 7622 3619 7646
      3609 7629 3600 7653 3605 7669 3628 7669
      3594 7670

44
Special weather statement, Aug 11, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
721 PM EDT SAT AUG 11 2012

VAZ073-084-086-090-091-093>095-112345-
GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN
VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-YORK VA-
721 PM EDT SAT AUG 11 2012

...SHOWERS AND THUNDERSTORMS MOVING ACROSS THE MIDDLE PENINSULA...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM HAYES TO
RESCUE...OR FROM 5 MILES SOUTHEAST OF GLOUCESTER COURTHOUSE TO
SMITHFIELD...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR...
  TABB AROUND 725 PM EDT...
  NORTHAMPTON AROUND 730 PM EDT...
  POQUOSON AROUND 735 PM EDT...
  MATHEWS AROUND 740 PM EDT...
  NEW POINT COMFORT AROUND 745 PM EDT...

THE COMBINATION OF LOCALLY HEAVY DOWNPOURS ALONG WITH THE RAINFALL
FROM PREVIOUS THUNDERSTORMS WILL RESULT IN WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

LAT...LON 3731 7626 3737 7640 3727 7634 3723 7649
      3723 7638 3712 7627 3696 7626 3700 7633
      3697 7644 3704 7650 3697 7651 3697 7663
      3705 7661 3701 7656 3705 7652 3710 7660
      3728 7655 3726 7652 3746 7654 3748 7626

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:17 PM EDTSpecial Weather StatementAKQFluvanna28 min
Aug 10, 8:31 PM EDTSevere Thunderstorm WarningAKQFluvanna, Louisa29 min
Aug 10, 9:01 PM EDTSpecial Weather StatementAKQGoochland, Louisa29 min
Aug 10, 9:33 PM EDTSpecial Weather StatementAKQGoochland, Louisa27 min
Aug 10, 10:49 PM EDTSpecial Weather StatementAKQCity of Chesapeake26 min
Aug 11, 1:33 AM EDTSpecial Weather StatementAKQGoochland, Louisa57 min
Aug 11, 5:33 AM EDTSpecial Weather StatementAKQKing William, City of Richmond42 min
Aug 11, 6:32 AM EDTSpecial Weather StatementAKQNorthumberland, Richmond58 min
Aug 11, 1:08 PM EDTSpecial Weather StatementAKQMecklenburg37 min
Aug 11, 1:17 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Poquoson43 min
Aug 11, 1:20 PM EDTSpecial Marine WarningAKQ70 min
Aug 11, 1:50 PM EDTSpecial Weather StatementAKQNorthampton40 min
Aug 11, 1:56 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Newport News64 min
Aug 11, 1:59 PM EDTSpecial Weather StatementAKQMecklenburg61 min
Aug 11, 2:04 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Poquoson56 min
Aug 11, 2:31 PM EDTAreal Flood AdvisoryAKQIsle of Wight, York, City of Hampton, City of Newport News, City of Poquoson, City of Suffolk2 hr
Aug 11, 2:37 PM EDTSpecial Weather StatementAKQAccomack, Northampton38 min
Aug 11, 2:57 PM EDTSpecial Weather StatementAKQBrunswick, Mecklenburg33 min
Aug 11, 3:22 PM EDTSpecial Weather StatementAKQDinwiddie, Prince George, City of Hopewell, City of Petersburg23 min
Aug 11, 3:32 PM EDTSpecial Weather StatementAKQGreensville, City of Emporia58 min
Aug 11, 3:52 PM EDTSpecial Weather StatementAKQCharles City, Henrico, Lancaster, Middlesex, New Kent, Northumberland and 2 more23 min
Aug 11, 4:21 PM EDTSpecial Weather StatementAKQGloucester, James City, Lancaster, Middlesex, Northumberland, Surry and 1 more24 min
Aug 11, 4:30 PM EDTSpecial Weather StatementAKQSouthampton, Sussex, City of Emporia30 min
Aug 11, 5:00 PM EDTSpecial Weather StatementAKQSouthampton, Sussex, City of Franklin30 min
Aug 11, 5:29 PM EDTSpecial Weather StatementAKQIsle of Wight, Southampton, City of Franklin31 min
Aug 11, 5:37 PM EDTSpecial Weather StatementAKQEssex, King William, Richmond, Westmoreland23 min
Aug 11, 6:00 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Franklin, City of Suffolk30 min
Aug 11, 6:30 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk30 min
Aug 11, 6:58 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach47 min
Aug 11, 7:44 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Virginia Beach46 min
Aug 10, 11:30 PM EDTSpecial Weather StatementAKQCamden60 min
Aug 11, 1:29 PM EDTSpecial Weather StatementAKQHertford46 min
Aug 11, 2:16 PM EDTSpecial Weather StatementAKQGates, Hertford44 min
Aug 11, 6:16 AM EDTSpecial Weather StatementAKQDorchester29 min
Aug 11, 6:50 AM EDTSpecial Weather StatementAKQDorchester25 min
Aug 11, 3:14 PM EDTSpecial Weather StatementAKQWorcester61 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.